FDA Orders Across-the-board Risk Updates to NSAIDs Labels

Agency Calls for Stronger Warnings About Cardiovascular Effects

July 13, 2015 02:39 pm News Staff

FDA officials announced in a July 9 Drug Safety Communication(www.fda.gov) that the agency is directing manufacturers of all non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs) to update their product labels to clearly indicate these analgesic medications increase users' risk for cardiovascular thrombotic events, including myocardial infarction and stroke.

[Pill box labeled Side effects forte - with pills spilled out on counter]

All prescription NSAIDs currently include information about a potential increased risk for such events, as do non-aspirin OTC products in this class. The new warning strengthens the existing language based on the FDA's review of new safety information on both prescription and OTC NSAIDs, including observational studies, a meta-analysis of clinical trials and other publications in the literature.

These studies were also discussed at length during a joint meeting(www.fda.gov) of the FDA's Arthritis Advisory Committee and Drug Safety and Risk Management Advisory Committee held in February 2014. Those advisory committees subsequently submitted recommendations for further action to the agency.

Estimates of increased risk for cardiovascular thrombotic events range from 10 percent to 50 percent or more, depending on the drugs and dosages studied. It is unclear from the available data whether the risk for these events is similar for all non-aspirin NSAIDs, but the increased risk is observed most consistently at higher doses. This risk may occur as early as the first few weeks of treatment and may increase with duration of use.

Given these concerns, the FDA recommends that when prescribing these drugs, physicians should seek to provide the lowest effective dose for the shortest possible duration. In addition, the agency is counseling prescribers to remain vigilant for indications of cardiovascular adverse events throughout each patient's entire treatment course, even in the absence of previous cardiovascular signs and symptoms.

Prescribers should note that the relative increase in serious cardiovascular thrombotic events over baseline conferred by NSAID use appears to be similar in patients with and without known cardiovascular disease or risk factors for disease. However, patients with known cardiovascular disease or risk factors had a higher absolute incidence of serious events because of their increased baseline rate.

Patients should be encouraged to review the Medication Guide(www.fda.gov) for any NSAID they take and seek medical attention immediately if they experience symptoms consistent with a cardiovascular event.

As always, physicians and patients are asked to report adverse effects linked to NSAID use to MedWatch,(www.accessdata.fda.gov) the FDA Safety Information and Adverse Event Reporting Program.